Alert archive / Illinois / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 196, NWS Lincoln, IL

August 18, 2004Knox County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Aug 18, 2004, 7:28 PM CDT for Knox County, Illinois. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2004, 7:28 PM CDT (00:28 UTC)
Expired
Aug 18, 2004, 8:30 PM CDT
In force
62 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

County Knox County, IL

The radar

The Quad Cities radar (KDVN), 87 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 18, 5:35 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.5 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2004-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 65 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2004-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 227 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
65 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
1117 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
227 m²/s²
0-3 km storm-relative helicity
295 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 190028
SVRILX
ILC095-190130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
726 PM CDT WED AUG 18 2004

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KNOX COUNTY IN WEST CENTRAL ILLINOIS

* UNTIL 830 PM CDT

* AT 726 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SAINT AUGUSTINE. ANOTHER SEVERE THUNDERSTORM
  WAS LOCATED NEAR MONMOUTH. BOTH STORMS WERE MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
  GALESBURG
  KNOXVILLE
  GILSON
  MAQUON
  YATES CITY

THESE STORMS ARE CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 4097 9044 4072 9047 4073 9001 4091 9001

$$

MILLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:58 PM CDT, 4 hours 30 minutes earlier.

Area forecast discussion, Aug 18, 2:58 PM CDT, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
258 PM CDT WED AUG 18 2004

.DISCUSSION...LATEST SURFACE ANALYSIS HAD UNSEASONABLY DEEP LOW
PRESSURE CENTERED OVER NORTHERN ONTARIO...WITH A STRONG COLD FRONT
EXTENDING SOUTHWEST INTO THE CENTRAL PLAINS. A WARM AND HUMID
AIRMASS WAS IN PLACE ACROSS MUCH OF THE MIDWEST AND GREAT LAKES
AHEAD OF THIS BOUNDARY. MAIN CONCERNS THROUGH THE SHORT TERM REVOLVE
AROUND SHOWER/THUNDERSTORM CHANCES THROUGH FRIDAY. THE PRIMARY
CONCERNS ARE TONIGHT AS THE FRONT DROPS INTO ILLINOIS AND AGAIN LATE
THURSDAY NIGHT AND FRIDAY AS A WAVE ALONG THIS FRONT BRINGS IT BACK
INTO CENTRAL ILLINOIS.

12Z MODELS IN GOOD OVERALL AGREEMENT THROUGH THE NEXT FEW DAYS...
THOUGH GFS FEEDBACK ISSUES PERSIST ON THE THURSDAY NIGHT/FRIDAY
SYSTEM. GUIDANCE TEMPERATURES SHOWING SOME SPREAD...LARGELY A
SYMPTOM OF MODEL POSITION OF FRONTAL BOUNDARIES ACROSS FORECAST
AREA. THE FRONTAL POSITION DIFFERENCES ARE SMALL...BUT THIS STILL
RESULTS IN SPREAD DUE TO THE CONSIDERABLE THERMAL CONTRAST ON EITHER
SIDE OF THE BOUNDARIES. DUE TO THE UNCERTAINTIES...WILL GO WITH A
BLEND ON TEMPERATURES.

SHORT TERM...TONIGHT THROUGH SATURDAY...

TONIGHT...STRONG SHORT WAVE/JET STREAK WILL DIVE ACROSS THE UPPER
GREAT LAKES...DRIVING A STRONG COLD FRONT INTO CENTRAL ILLINOIS BY
MIDNIGHT. SHOWERS/STORMS ARE POSSIBLE IN THE MODERATELY UNSTABLE
AIRMASS AHEAD OF THE FRONT THIS EVENING...BUT WILL BECOME MORE
WIDESPREAD AS THE FRONT MOVES INTO THE REGION. THE BEST DYNAMIC
FORCING WILL REMAIN NORTH OF FORECAST AREA CLOSER TO THE CORE OF THE
UPPER JET...THOUGH WIND FIELDS OVER ILLINOIS WILL BE STRONGER THAN
THEY WERE YESTERDAY.

THURSDAY...THE FRONT IS EXPECTED TO STALL OUT SOUTH OF THE FORECAST
AREA (OR POSSIBLY OVER THE SOUTHEAST SECTION OF THE FORECAST AREA)
WHICH WILL RESULT IN ONLY A LOW CHANCE OF PRECIPITATION ACROSS MOST
OF FORECAST AREA (GREATER AS YOU GO SOUTH TOWARD THE BOUNDARY). THE
THREAT WILL INCREASE A BIT IN THE AFTERNOON AS WAA/ISENTROPIC LIFT
STARTS TO DEVELOP BY AFTERNOON TO THE NORTH OF THE BOUNDARY AS SHORT
WAVE ENERGY MOVES EAST NORTHEAST TOWARD THE MIDWEST FROM AN OPENING
UPPER LOW OVER THE ROCKY MOUNTAINS.

THURSDAY NIGHT AND FRIDAY NIGHT...THE SHORT WAVE FROM THE ROCKIES
WILL CONTINUE ALONG THE TAIL OF THE FRONTAL BOUNDARY AND DEVELOP A
WAVE ON THE FRONT. PRECIPITATION CHANCES WILL GRADUALLY INCREASE
THURSDAY NIGHT AND BE MAXIMIZED BY FRIDAY MORNING. THE SYSTEM SHOULD
HAVE PLENTY OF MOISTURE TO WORK WITH...HAVING DECENT FLOW FROM THE
GULF OUT AHEAD OF IT. IN ADDITION...THE WAVE IS FAIRLY STRONG IN ITS
OWN RIGHT AND THE FORCING IT PROVIDES WILL BE COUPLED WITH THE
FORCING FROM ANOTHER WAVE/JET STREAK THAT WILL BE DIVING SOUTHEAST
ACROSS THE GREAT LAKES ON FRIDAY. CONFIDENCE IN THIS SYSTEM HAS
INCREASED TO THE POINT THAT RAISING SHOWER/STORM CHANCES TO LIKELY
SEEMS PRUDENT.

SATURDAY...THE FRONT WILL PUSH SOUTH OF FORECAST AREA BY SATURDAY
MORNING...WITH COOLER AND DRIER AIR SURGING BACK INTO THE REGION.

LONG TERM...SUNDAY THROUGH WEDNESDAY...MODELS/ENSEMBLES IN BETTER
AGREEMENT TODAY THAN THEY HAVE BEEN THE PAST FEW DAYS. HOWEVER...
CONFIDENCE IS STILL NOT THE BEST A PATTERN CHANGE APPEARS TO BE
UNDERWAY GIVEN LARGE SPREAD OF MODEL SOLUTIONS WITH UPSTREAM RIDGE
(EXTENDING BACK INTO ALASKA). SO...HAVE MAINTAINED A DRY FORECAST
THROUGH THE PERIOD GIVEN THE LINGERING MODEL UNCERTAINTY...POOR
RUN-TO-RUN MODEL CONSISTENCY...AND TO MINIMIZE FORECAST FLIP-FLOP.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
&&

BAK
Hazardous weather outlook, Aug 18, 11:07 AM CDT, 8 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1107 AM CDT WED AUG 18 2004

ILZ027>031-036>038-040>057-061-191100-
CASS-CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-FULTON-KNOX-
LOGAN-MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-
PIATT-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
INCLUDING THE CITIES OF...BLOOMINGTON...CHAMPAIGN...DANVILLE...
DECATUR...GALESBURG...HAVANA...JACKSONVILLE...LINCOLN...MATTOON...
PEORIA...SHELBYVILLE...SPRINGFIELD AND TAYLORVILLE
1107 AM CDT WED AUG 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED THUNDERSTORMS WILL RETURN TO CENTRAL ILLINOIS...BEGINNING
DURING THE EARLY AFTERNOON HOURS FROM GALESBURG TO PEORIA AND
PROGRESSING SOUTHEAST TOWARD THE I-72 CORRIDOR BY THE EVENING HOURS.
SOME OF THE STORMS MAY BECOME SEVERE...WITH DAMAGING WINDS AND HAIL
BEING THE MAIN SEVERE WEATHER THREATS. THE CHANCE FOR SEVERE STORMS
WILL DIMINISH TOWARD MIDNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THE RISK FOR THUNDERSTORMS WILL CONTINUE THROUGH FRIDAY EVENING.
THE MAIN THREATS WILL BE VERY HEAVY RAIN AND SMALL HAIL.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON INTO TONIGHT.

ILZ062-063-066>068-071>073-191100-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
INCLUDING THE CITIES OF...EFFINGHAM...FLORA AND LAWRENCEVILLE
1107 AM CDT WED AUG 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ILLINOIS

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED THUNDERSTORMS WILL RETURN TO SOUTHEASTERN ILLINOIS LATE
THIS AFTERNOON AND LAST INTO EARLY TONIGHT. WIDESPREAD SEVERE WEATHER
IS NOT ANTICIPATED...ALTHOUGH SOME OF THE STRONGER STORMS MAY PRODUCE
BRIEF GUSTY WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THE RISK FOR THUNDERSTORMS WILL CONTINUE THROUGH FRIDAY EVENING.
WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED WITH THESE
THUNDERSTORMS. HOWEVER...THE STRONGEST STORMS WILL BE CAPABLE OF
PRODUCING VERY HEAVY RAIN...BRIEF GUSTY WINDS AND HAIL.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL IN LOWER CASE.

MILLER

In the hours before

Local storm report, Aug 18, 5:33 PM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
533 PM CDT WED AUG 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0532 PM     HAIL             1 W CHARLESTON          39.48N 88.19W
08/18/2004  1.75 INCH        COLES              IL   EMERGENCY MNGR

            FROM COLES COUNTY EOC.

&&

KELLY
Local storm report, Aug 18, 5:37 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
537 PM CDT WED AUG 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0536 PM     HAIL             CHARLESTON              39.48N 88.18W
08/18/2004  1.75 INCH        COLES              IL   EMERGENCY MNGR

            FROM COLES COUNTY EOC.

&&

KELLY
Local storm report, Aug 18, 5:52 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
552 PM CDT WED AUG 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0549 PM     HAIL             1 SW HUMBOLDT           39.59N 88.33W
08/18/2004  1.75 INCH        COLES              IL   EMERGENCY MNGR

&&

KELLY
Local storm report, Aug 18, 6:05 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
605 PM CDT WED AUG 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0603 PM     HAIL             4 SE HUMBOLDT           39.56N 88.27W
08/18/2004  1.75 INCH        COLES              IL   EMERGENCY MNGR

&&

KELLY
Local storm report, Aug 18, 6:07 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
607 PM CDT WED AUG 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0603 PM     TSTM WND GST     4 SE HUMBOLDT           39.56N 88.27W
08/18/2004  60 MPH           COLES              IL   EMERGENCY MNGR

            WIND GUST ESTIMATED

&&

KELLY
Local storm report, Aug 18, 6:46 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
646 PM CDT WED AUG 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             MARSHALL                39.40N 87.69W
08/18/2004  0.75 INCH        CLARK              IL   LAW ENFORCEMENT

            PENNY SIZE HAIL AT SHERIFF OFFICE IN MARSHALL. FROM
            SHERIFF.

&&

KELLY

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 7:12 PM CDTTornado WarningILXFulton63 min
Aug 18, 8:03 PM CDTSevere Thunderstorm WarningILXPeoria, Tazewell57 min
Aug 18, 8:16 PM CDTSevere Thunderstorm WarningILXFulton59 min
Aug 18, 8:55 PM CDTSevere Thunderstorm WarningILXPeoria, Tazewell65 min
Aug 18, 8:58 PM CDTSevere Thunderstorm WarningILXPeoria, Tazewell62 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.